Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 30, NWS Riverton, WY

July 27, 2016Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 27, 2016, 5:14 PM MDT for Hot Springs County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2016, 5:14 PM MDT (23:14 UTC)
Expired
Jul 27, 2016, 6:00 PM MDT
In force
46 min
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 70 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-281 J/kg
Mixed-layer LCL
2318 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS55 KRIW 272314
SVRRIW
WYC017-280000-
/O.NEW.KRIW.SV.W.0030.160727T2314Z-160728T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
514 PM MDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL HOT SPRINGS COUNTY IN WYOMING...

* UNTIL 600 PM MDT

* AT 514 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEGEND ROCK
  STATE PETROGLYPH SITE...WHICH IS 21 MILES NORTHWEST OF
  THERMOPOLIS...MOVING SOUTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LUCERNE AROUND 550 PM MDT.
  THERMOPOLIS...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK AROUND
  555 PM MDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4371 10795 4347 10810 4347 10813 4374 10873
      4392 10861
TIME...MOT...LOC 2314Z 296DEG 28KT 4379 10859 

HAIL...1.00IN
WIND...<50MPH
 
$$

MEUNIER
2 follow-up statements
793 
WWUS55 KRIW 272340
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
540 PM MDT WED JUL 27 2016

WYC017-280000-
/O.CON.KRIW.SV.W.0030.000000T0000Z-160728T0000Z/
HOT SPRINGS-
540 PM MDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHEASTERN HOT SPRINGS COUNTY...

AT 540 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
HAMILTON DOME...WHICH IS 10 MILES NORTHWEST OF THERMOPOLIS...MOVING
EAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE STORM WILL BE NEAR...
  THERMOPOLIS...LUCERNE...EAST THERMOPOLIS AND HOT SPRINGS STATE PARK
AROUND 600 PM MDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4371 10795 4347 10810 4347 10813 4368 10854
      4386 10842
TIME...MOT...LOC 2340Z 289DEG 23KT 4373 10839 

HAIL...1.00IN
WIND...<50MPH
 
$$

MEUNIER
096 
WWUS55 KRIW 272359
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
559 PM MDT WED JUL 27 2016

WYC017-280008-
/O.EXP.KRIW.SV.W.0030.000000T0000Z-160728T0000Z/
HOT SPRINGS-
559 PM MDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOT SPRINGS
COUNTY WILL EXPIRE AT 600 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4371 10795 4347 10810 4347 10813 4368 10854
      4386 10842
TIME...MOT...LOC 2357Z 296DEG 28KT 4373 10839 

$$

MCDONALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:41 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 2:41 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
241 PM MDT WED JUL 27 2016

.SHORT TERM...TONIGHT THROUGH SATURDAY

LAPS data is showing capes of 1400 in Johnson County and decent
lifted indices, with these mesoscale dynamics decreasing from
northeast to southwest across the CWA with areas west of the
divide devoid of much in the way of any convection potential at
the moment. We already have seen a few small convective cells
march east across Johnson County. The first disturbance in the
west northwest flow will produce an increase in thunderstorm
activity, mainly in our north and east zones for the rest of this
afternoon and evening. Considering the large hail that fell in
Johnson County late yesterday afternoon with a similar shortwave,
would not be surprised to see similar activity for the rest of
today in the northeast where they are in a marginal risk. Then
after midnight, the next disturbance and associated with tonight's
cold front will keep the convection going east of the divide with
the most widespread activity expected in Johnson County. This
activity should spill over the divide toward the southwest
tonight. With the higher dew points spilling in behind this
front, plus whatever rainfall this front decides to doll out, this
added moisture will lay the ground work for the ingredients for
the thunderstorms expected Thursday associated with the strongest
shortwave/cold front expected this week, which we expect to come
through Thursday night, along with significant activity expected
out ahead of this weather feature by Thursday afternoon. Johnson
County could once again be under the gun for the potential for
strong thunderstorms by Thursday afternoon, with the northeast
portion of the county in "marginal risk." The convection Thursday
afternoon and evening should be more widespread than what we
witness this evening along with the best shot of a wetting rain
anywhere in the CWA this week. Again, we expect some of this
activity to spill over the divide. Much of this activity will
continue through the night Thursday night as this next stronger
shortwave will also be coming through around 12z Friday. Then one
more shortwave/southwest bound surface boundary to push through
late friday with more convection expected Friday afternoon with
the previous night's influx of moisture to work with once again,
with most of the activity expected east of the divide. By Saturday
the high will begin to spread east from the desert southwest
toward the Southern Plains, thus backing the west northwest flow,
with any additional shortwaves being held at bay well to our north
for a dry day everywhere Saturday. One side note, Sweetwater
County will experience fairly brisk west winds of 20 to 30 mph
along with an RH of 10 percent Thursday but fuels are not
considered critical there yet.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY

Ridge axis moves from the Desert SW area to the Southern Plains
during the period turning flow more wsw/sw which will likely bring
up a little monsoonal moisture during the period. Models vary on how
much with the Euro keeping most of it south of the area after an
initial surge Saturday night and Sunday. Will hit much of the area
with at least isold showers/tstms with the initial surge Sat ngt
into Sunday but other than that will keep it mainly near the srn
border. Otherwise, hot and breezy at times with a few shallow fronts
impacting the nrn and ern zones early next week with passing
shortwaves to the north.

&&

.AVIATION.../00Z ISSUANCE/

A couple weather disturbances will impact the area for the rest of this
afternoon through tonight. The first one will aid in isolated to
widely scattered thunderstorms from around KCOD to KCPR while a
second disturbance will aid in evening and overnight showers and
thunderstorms from about KJAC to KCPR that as it moves east across
the area. A few stronger storms with hail, wind and frequent
lightning are quite possible late this afternoon and evening
northeast of a line from KCOD to KCPR. A new batch of showers and
thunderstorms will move into Northwest Wyoming later this evening
and move east across areas east of the divide during the early
morning hours. Generally along and north of a line from KJAC to
KCPR for these nocturnal showers/storms.

&&

.FIRE WEATHER...

Afternoon showers and thunderstorms with threats of gusty wind will
continue for the next few days. A near continuous threat is
anticipated for Natrona and Johnson counties, with showers
potentially lingering through the overnight hours. A cold front will
sweep through northeastern Wyoming tonight, helping to cool off
temperatures Thursday. Additionally, this front will increase
instability for areas east of the divide on Thursday, resulting in
a threat for some stronger storm activity Thursday afternoon.

&&

.RIW Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Skrbac
FIRE WEATHER...Lipson
Hazardous weather outlook, Jul 27, 3:15 AM MDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
315 AM MDT WED JUL 27 2016

WYZ001>020-022>030-281200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
315 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND
TODAY...ESPECIALLY OVER NORTHEASTERN WYOMING. SMALL HAIL AND GUSTY
WIND TO 50 MPH WILL BE POSSIBLE WITH STORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AND FRIDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE. A
FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE THURSDAY AFTERNOON
ACROSS THE NORTHEASTERN HALF OF THE STATE. HAIL AND GUSTY WIND
LOOK TO BE THE MAIN THREATS. ACTIVITY LOOKS FAVORABLE ON FRIDAY AS
WELL...THOUGH COVERAGE LOOKS REDUCED.

SATURDAY...ISOLATED MOUNTAIN THUNDERSTORMS.

SUNDAY AND MONDAY...ISOLATED TO SCATTERED THUNDERSTORMS. A MIXTURE
OF DRY AND WET THUNDERSTORMS COULD RESULT IN NEW FIRE STARTS.

TUESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL SIZES ALONG WITH WIND
GUSTS OVER 45 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 27, 4:44 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
444 PM MDT WED JUL 27 2016

WYZ002-005-007-272330-
SOUTHWEST BIG HORN BASIN-ABSAROKA MOUNTAINS-OWL CREEK AND BRIDGER
MOUNTAINS-
444 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOT SPRINGS COUNTY UNTIL
530 PM MDT...

AT 444 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF GOOSEBERRY CREEK...WHICH IS 17 MILES SOUTH OF
MEETEETSE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LEGEND ROCK STATE PETROGLYPH SITE AROUND 510 PM MDT.
  HAMILTON DOME AROUND 515 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRASS CREEK.

LAT...LON 4397 10843 4391 10843 4390 10836 4368 10828
      4381 10901 4399 10898 4395 10897 4397 10894
      4396 10893 4394 10894 4393 10893 4394 10891
      4399 10892
TIME...MOT...LOC 2244Z 277DEG 30KT 4390 10889

MEUNIER

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 11:49 PM MDTSpecial Weather StatementRIWWashakie56 min
Jul 27, 4:44 PM MDTSpecial Weather StatementRIWHot Springs46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.